Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Missoula, MT

July 25, 2004Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 25, 2004, 3:21 PM PDT for Idaho County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 3:21 PM PDT (22:21 UTC)
Expired
Jul 25, 2004, 3:45 PM PDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 199 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3150 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 252221
SVRMSO
IDC049-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM PDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN IDAHO COUNTY IN CENTRAL IDAHO
  THIS INCLUDES THE CITY OF GRANGEVILLE

* UNTIL 345 PM PDT

* AT 315 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  GRANGEVILLE...OR ABOUT OVER GRANGEVILLE...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARPSTER BY 325 PM PDT
  STITES BY 335 PM PDT
  CLEARWATER BY 345 PM PDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4597 11627 4581 11608 4599 11579 4611 11595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:46 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 25, 1:46 PM PDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT SUN JUL 25 2004

CORRECTED MOISTURE MOVEMENT 1ST PARAGRAPH

.SHORT TERM...TONIGHT THROUGH TUESDAY...SUBTROPICAL PLUME OVER THE
SOUTHERN ZONES IS MOVING NEARLY DUE EAST AS THE MODELS SUGGESTED.
ALREADY A FEW THUNDERSTORMS IN THAT AREA...WITH BUILDING CUMULUS
ACROSS SOUTHERN IDAHO COUNTY...LEMHI COUNTY...EXTREME SOUTHERN
RAVALLI AND GRANITE COUNTIES...AND DEER LODGE AND SILVER BOW
COUNTIES.  THIS WILL BE THE FOCUS AREA FOR THUNDERSTORMS EARLY THIS
EVENING...AND PRIMARILY LEMHI COUNTY AND SOUTHWEST MONTANA THE
REMAINDER OF THE NIGHT. NORTH OF THIS CU HAS BEEN SLOW TO DEVELOP.
HOWEVER...STILL EXPECT THERMAL TROUGH TO SLIDE ACROSS THE AREA THIS
EVENING PROVIDING AMPLE INSTABILITY AND SOME LIFT.  WILL THEREFORE
LEAVE SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH.

THE WESTERLIES INVADE MORE OF THE AREA MONDAY...BUT COULD STILL SEE
A THUNDERSTORM OR TWO OVER THE FAR SOUTH WHERE WE KEEP FLIRTING WITH
REMNANT SUBTROPICAL MOISTURE.  BREEZY WEST WINDS WILL DEVELOP...
PARTICULARLY IN THE NORTH.  DOUBT WE WILL SEE LAKE WIND ADVISORY
CRITERIA GIVEN THE DUE WEST FLOW UP ABOVE 700MB.  WILL BE A FIRE
WEATHER CONCERN...ESPECIALLY IF ANY STRIKES ARE ABLE TO DEVELOP UP
NORTH.  HOWEVER...WITH STILL MUCH OF THE AREA SHOWING MODERATE FIRE
DANGER...DO NOT ANTICIPATE A FIRE HIGHLIGHT.

ON TUESDAY...THE MAIN UPPER LOW IS TRACKING WELL EAST INTO
SASKATCHEWAN...BUT A NICE LITTLE SHORTWAVE DROPS OVER THE NORTHERN
ROCKIES.  COULD SEE A FEW MOUNTAINS SHOWERS...BUT MAIN THREAT WILL
BE NORTHERN CONTINENTAL DIVIDE AS UPSLOPE SHOWERS DEVELOP ON THE
EAST SLOPES.  MODEST COOLING TOMORROW BEHIND THE THERMAL TROUGH...
AND AGAIN TUESDAY WITH THE WAVE FROM THE NORTH.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL LOW WILL
CONTINUE TO MOVE ACROSS CANADA TUESDAY NIGHT WITH THE BEST CHANCE
OF SHOWERS ALONG THE DIVIDE THROUGH WEDNESDAY. A RIDGE WILL BUILD
ALONG THE WEST COAST WITH NORTHWEST TO NORTHEAST FLOW ACROSS THE
INTERMOUNTAIN WEST. MODELS ARE IN FAIRLY GOOD AGREEMENT OF DEVELOPING
A CUTOFF LOW OFF THE OREGON COAST LATE FRIDAY. THIS WOULD HELP MOVE
THE RIDGE AXIS MORE OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO FOR
WARMER TEMPERATURES. ALSO SOUTHWEST FLOW WILL DEVELOP WHICH COULD
HELP BRING SOME MONSOONAL MOISTURE INTO THE AREA FOR NEXT WEEKEND.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/WHITMORE
LONG TERM/KOCH

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.